Can some square of side length greater than $n$ be covered by $n^2+1$ unit squares? (The unit squares may be rotated. The large square and its interior must be covered.)

  • $\begingroup$ I meant to replace the original "any" with "some", which is done now. (Others may read the questioner's intent differently.) $\endgroup$ Commented Jun 25, 2010 at 16:46
  • 1
    $\begingroup$ Perhaps it should be stated for the record that this problem was originated by Alexander Soifer. $\endgroup$ Commented Jun 27, 2010 at 11:25
  • $\begingroup$ Friedman and Paterson provide some results and figures at erich-friedman.github.io/papers/covering.pdf. The first of their proofs shows for $n=1$ that $n^2+1$ squares can cover a square of side length at most $n$, and they say the proofs for $n=2$ and $n=3$ are similar. So the first open subquestion of the OP here is how large a square you can cover with $17$ squares $\endgroup$
    – user44143
    Commented Jul 27, 2021 at 14:57

3 Answers 3


This reference is certainly pertinent, being the second Google hit for "covering a square with squares" (after your question). Just reading it now...


UPDATE: so far as I can tell from looking at this article, the author regards your question as an unsolved problem. There is a further article by him and Karabash, apparently in (his) journal Geombinatorics, vol. 18, which I cannot access online and which has not been reviewed on MathSciNet.


To supplement Ben Green's key reference (to "Covering a square of side n + ε with unit squares"), there is some follow-on work: Karabash & Soifer, "A sharp upper bound for cover-up squares," Geombinatorics, v16, 219-226, 2006; "Note on covering square with equal squares," Geombinatorics, v18, 13-17, 2008; Chung & Graham, "Note: Packing equal squares into a large square," Journal of Combinatorial Theory Series A, Volume 116, Issue 6 (August 2009), 1167-1175.

Addendum in response to Ben Green's remark: I do have the 2008 Geombinatorics paper (but not the 2006 one). They define $\Pi(n)$ as the number of unit squares that can cover a square of side length $n+\epsilon$. It appears that the status as of this 2008 paper was that $\Pi(n)=n^2+O(n^{2/3})$ has been established, and they conjecture that $\Pi(n)=n^2+ \Omega(n^{1/2})$.

  • $\begingroup$ Is there a proof that $\Pi(n) > n^2 + 1$? $\endgroup$
    – Ben Green
    Commented Jun 25, 2010 at 19:22
  • $\begingroup$ @Ben G.: Not that I can see, but then I have not scoured all this literature. $\Pi(1)=3$, but already for $n=2$ and $n=3$, the known lower bound is $n^2+1$. $\endgroup$ Commented Jun 25, 2010 at 20:09

$\Pi(3)>10$ according to "A note on covering a square with equal squares", Januszweski, The American Mathematical Monthly Vol. 116, No. 2 (Feb., 2009), pp. 174-178.


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge you have read our privacy policy.

Not the answer you're looking for? Browse other questions tagged or ask your own question.